Twenty years ago I started having panic attacks. I have never experienced such fright. When you have a physical problem like a heart attack, you know what’s causing it and how to treat it. With a psychological problem, you have no idea what’s causing it, and only empirical evidence how to treat it, which is what doctors do: try one thing then another. When that attack hit it was as if I were being lifted onto another plane of consciousness, quite vivid and totally frightening. The world around me lit up in a bright daylight glow like someone was filming a movie with a special lens. Reality turned into abnormality. There was this sense that I had lost control of my thoughts and was wandering about in a dream world. I tried to make the frightening feeling go away. I walked for a couple of days, then my wife and I drove together with our 5 year old son 1,600 km south to a warm beach in Georgia where I could recover. So that I would not lose my contract computer job, I took my laptop and tried to work remotely. I stayed there three weeks and went back to work without having taken any medicine or seen any doctor.
These attacks came on so violently and suddenly that it can only be called a medical trauma. Most people would say I had a nervous breakdown. I lost thirty pounds in four weeks and went back to work a changed person. Wounded, but still pushing on as one must. I was so faint someone could have pushed me over with a feather.
This event had been preceded by somewhat lesser attacks of panic that I thought nothing of. I did not realize that they were panic attacks. I thought my blood pressure was up which it has been since I was 21 years old. Luck would have it that my doctor made house calls. We once went fishing in my boat (he got seasick and thoroughly tossed about by the waves and almost killed himself falling into the transom) and we raised money together for Republican politicians. So after I had gone into the hospital with what I thought was high blood pressure, I walked into his office, sort of stormed in, bypassing the receptionist at the front, and walked into the first patient room on the left and lay down on the bed.
Problems with anxiety are very much hereditary in my family. We all suffered through this. My grandfather committed suicide when I was 6 years old. My mom told me he had been taking handfuls of Valium daily and crying all the time.
At the time my grandfather killed himself, around 1966, there were few medicines for anxiety and depression that worked as well as serotonin reuptake intake inhibitors (SSRI) which either increase, regulate, or decrease the brain chemical serotonin (I am not sure which). Valium is the market name for aprazolam which is of a family of drugs called benzodiaprines. These drugs were a major breakthrough when they were discovered because they have the remarkable ability to make you relax without making your tired. Clonazepam is also of the family of drugs called benzodiaprines. In the USA the market name for clonazepam is Klonipin. In Chile it is Neuryl. What it should be called is “the world’s most dangerous drug.” Based upon what I know, it is as addictive as cigarettes, alcohol, and heroin.
When I suffered anxiety attacks, I had such little knowledge of mental illness that I picked up a phone book and called a psychologist. I didn’t know there was a difference between a psychiatrist and a psychologist. The psychologist, after 2 months, sent me to a psychiatrist who prescribed Xanax the first day. I had suffered through three months of post-breakdown panic without knowing there was medicine to take the suffering away. But there is no panacea. It took a few years of changing medicines before I found a cocktail which worked well and had no side effects.
The SSRI I settled on, Lexapro, caused me to wake up in the middle of the night. One positive benefit: Lexapro gave me back the ability to dream. I had never dreamed before as far as I can recall. But these dreams were so vivid, they woke me up: I would be running, fishing, jumping, acting out whatever physical effort accompanied my dream. So the doctor prescribed clonzapem to relax me through the night with the added benefit of a decrease in anxiety in the morning. Now I only wake up in the middle of the night if I have forgotten to take my Lexapro. I am so addicted that if I forget to take it I wake up feeling as if I’ve run a marathon, with my heart racing and my pulse pounding.
Recently I had the occasion to spend three months in Arizona. I thought relaxing in the sun and swimming in the pool every day would be a good way for me to try to withdraw from clonazepam. I had by this time been taking what I did not realize were large dosages: 2 mg once per day. 2 mg would be small for another medicine like, say, medicine for cholesterol.
I did what the doctor told me and cut the pill down in quarters, withdrawing slowly to avoid problems. I went down in steps: 1 pill, 3/4, 1/2, each stage lasting about two weeks. When I got down to 1/4 pill, I could go no further. At first the withdrawal symptoms were mild. “Brain fog” they called it. Inability to focus clearly. An ability to sit still. After two weeks I cut down the pill by 1/4 again and then two weeks later by 1/4 more. At this time the withdrawal symptoms became physical. What first became muscle cramps became something else. My arms seems to pull in slightly, like I was doing calisthenics at the gym. It did not scare me, but I had the sensation of insects walking across my skin. My body was racked with vertigo. My heart raced furiously at times. I found if I relaxed in the bed and concentrated on breathing, I could calm myself down after 30 minutes. But the muscle tension never let go. I felt like I had some physical skeletal and muscular problem for which there is no name.
At the end of my stay in Arizona, I was scheduled to fly home to Chile in four days. All at once, symptoms my medicine was supposed to treat came back with a vengeance. I had agoraphobia. I avoided twice going to lunch with friends, because I knew I would become overwhelmed and unable to look anyone in the eye without the feeling of dread that makes one want to get up and run away. The thought of being confined inside an airplane, from where you cannot escape, for the 14 hour trip to Chile so scared me that I thought of going by boat. I was losing my mind. I told no one. I contacted my doctor and she told me to go back on the medicine. In one day I was fine. If you saw the movie “Trainspotting,” which is about heroin addiction, you would have to conclude I was hallucinating.
Clearly I am going to need medical help to detox my body from this medicine, having been addicted to it for 20 years. I am grateful for the comfort this medicine gave me and it clearly helped me function and work. Still I would not advise anyone to take klonipin, neuryl, or generic clonazepam and hope that doctors will phase it out. I was addicted to cigarettes in my youth. I found quitting that much easier that clonazepam withdrawal. It must be similar to heroin or alcohol withdrawal. The medicine says on the box to not stop taking it abruptly as that can cause a stroke. Never take it at all.
(0) Readers Comments
May 12, 2017
May 12, 2017
May 12, 2017
May 12, 2017
April 24, 2017
Great article! I´m excited to see everything when I arrive there tomor
There actually is police at the protests in Buenos Aires. If you see i
Outside of being rude to the locals get over yourself about ours pictu
Judging a creative writing contest is to pretend authority and, even m
Anita! I know someone who wants to work in Chile but as electrician. D